Virginia, 2005

Hail and Damaging Winds in Virginia, August 6, 2005

August 6, 2005 · NWS RNK · 4 events in 3 counties and zones

2 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 1:24 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 6, 1:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT SAT AUG 6 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

DIURNAL CONVECTION HAS DEVELOPED AND SHOULD CONTINUE INTO THE
EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE.  STEERING CURRENTS
REMAIN WEAK...THUS STORMS WILL BE SLOW MOVERS WHICH COULD LEAD TO
LOCALIZED HEAVY RAINFALL.  STORMS SHOULD DIMINISH THIS EVENING WITH
AREAS OF HAZE AND PATCHY FOG POSSIBLE OVERNIGHT.  ON SUNDAY THERE
ARE DIFFERENCES BETWEEN THE GFS AND THE ETA.  GFS BRING A LARGE SLOW
MOVING AREA OF HIGH MOISTURE/QPF OVER THE AREA MID DAY SUNDAY AND
BEYOND WHILE THE ETA IS NOT NEARLY AS WET AND FURTHER WEST.  THE
DIFFERENCES APPEAR TO BE WITH THE HANDLING OF HIGH PRESSURE OVER THE
WESTERN ATLANTIC.  THE ETA BUILDS IT FURTHER WEST THEN THE GFS WHICH
RESULTS IN DRIER AIR OVER THE REGION.  FOR NOW WILL USE A COMPROMISE
OF THESE MODELS.  HAVE STAYED CLOSE TO MODEL MIN/MAX TEMPS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUNDAY NIGHT THROUGH TUESDAY NIGHT...

SLOW MOVING DETACHED UPPER LOW/TROUGH IS PROGNOSTICATED TO SLOWLY
HEAD NORTH THROUGH THE TENNESSEE AND OHIO RIVER VALLEYS. THIS WILL
KEEP OUR REGION ON THE FAVORED SIDE FOR BETTER ORGANIZED SHOWERS AND
THUNDERSTORMS...AS OPPOSED TO THE ISOLATED TO SCATTERED VARIETY WE
HAVE EXPERIENCED THAT PAST FEW DAYS. ONE TRICKY POINT IS THE FOCUS
FOR THE BEST CHANCES. THE GLOBAL FORECAST MODEL SUGGEST THE REGION
AROUND THE CREST OF THE BLUE RIDGE AS MORE FAVORABLE LOCATION FOR
THE HEAVIEST RAIN...AND THUS HIGHER PROBABILITY OF
PRECIPITATION...WHEREAS THE NESTED GRIDDED MODEL AND THE NORTH
AMERICAN MODEL FAVOR A SOLUTION ABOUT 150 MILES WEST OF THIS
POSITION AND HAS LESS QUANTITATIVE PRECIPITATION FORECAST. FOR THE
FORECAST WILL FAVOR A COMPROMISE OF THESE THREE MODELS.

WEDNESDAY THROUGH SATURDAY...

PERSISTENT UPPER TROUGH OF LOW PRESSURE REMAINS OVER THE FORECAST
AREA THROUGH WEDNESDAY...AND ONSHORE FLOW OF MOISTURE CONTINUES
AROUND A SURFACE BERMUDA HIGH. THE COMBINATION OF THE TWO WILL MEAN
A CONTINUATION OF SHOWERS AND THUNDERSTORMS WITH THE GREATEST FOCUS
ON THE UPSLOPE ENHANCED AREA ALONG AND JUST WEST OF THE CREST OF THE
BLUE RIDGE.

THURSDAY INTO THE START OF NEXT WEEKEND...AN UPPER RIDGE SLOWLY
MOVES OVER THE AREA. THIS WILL MEAN PRECIPITATION BECOMING MORE OF A
TYPICAL SUMMER AFTERNOON AND EVENING HIT OR MISS ISOLATED TO
SCATTERED VARIETY...AND TEMPERATURES WILL SHOW AN INCREASING TREND.

FOR TEMPERATURES HAVE GONE WITH AN AVERAGE OF THE GLOBAL FORECAST
SYSTEM AND THE NORTH AMERICAN MODEL MODEL OUTPUT STATISTICS.

&&

.AVIATION...
AFTERNOON CONVECTION STARTING TO DEVELOP. HAVE ADDED CB TO AFTERNOON
AND EVENING CLOUD TYPE. CONVECTION TO DIMINISH AFTER 02Z. HAVE ADDED
BR TO ALL SITES AFTER 04Z. AREA OF SHOWERS TO AFFECT BLF BY 18Z
SUN...COULD AFFECT THE REMAINDER OF TAF SITES AFTER 18Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

HL/DS/HL
Hazardous weather outlook, Aug 6, 3:24 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT SAT AUG 6 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070830-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
424 AM EDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN STRONG
WINDS ALONG WITH TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 6, 8:11 AM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             EAGLE ROCK              37.63N 79.80W
08/05/2005  0.75 INCH        BOTETOURT          VA   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Aug 6, 8:28 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             BIG ISLAND              37.53N 79.37W
08/06/2005  1.00 INCH        BEDFORD            VA   POST OFFICE

&&

HLULOFS
Local storm report, Aug 6, 8:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 AM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             MC GRADY                36.33N 81.23W
08/05/2005  0.75 INCH        WILKES             NC   POST OFFICE

&&

HLULOFS

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
August 6, 2:00 PM EST
Where
Halifax County, Halifax
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.767, -78.917

Several large trees were blown down onto powerlines and one car.

Hail, Halifax

When
August 6, 2:00 PM EST
Where
Halifax County, Halifax
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
36.767, -78.917

Thunderstorm Wind, Lexington (C)

When
August 6, 6:46 PM EST
Where
Lexington (C) County, Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -79.450

Several trees and powelines downed in the city. Large limb fell onto car, and several roads were blocked by downed trees.

Lightning, Rockbridge

When
August 6, 7:30 PM EST
Where
Rockbridge County, 1 mi NW of Collierstown
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

A camper was slightly injured when a lightning struck a nearby tree at a campground at Lake Robertson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471893, 5471894, 5471895, 5471896.